Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 9, 2021, 11:41 PM EDT for 10 counties in Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 11:41 PM EDT (03:41 UTC)
- Expired
- Aug 10, 2021, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.25 in
- Wind
- 40
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WWUS83 KGRR 100341
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
1141 PM EDT Mon Aug 9 2021
MIZ057>059-064>067-071>074-100645-
Kalamazoo MI-Clinton MI-Ingham MI-Ionia MI-Calhoun MI-Eaton MI-
Allegan MI-Barry MI-Van Buren MI-Jackson MI-Kent MI-
1141 PM EDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of Calhoun, Van Buren,
Allegan, Jackson, southern Kent, Ingham, southern Ionia, Barry,
Clinton, Kalamazoo and Eaton Counties through 245 AM EDT...
At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Wyoming to near Otsego to near
Bridgman. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Jackson... Ionia...
Charlotte... Albion... Mason...
St. Johns... Hastings... Marshall...
Battle Creek... Eaton Rapids... Allegan...
South Haven... Portland... Lowell...
Paw Paw... Wyoming...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4256 8624
4277 8592 4277 8578 4286 8578 4297 8562
4299 8436 4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 0340Z 263DEG 45KT 4279 8570 4247 8571 4196 8653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
NJJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:54 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 9, 8:54 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 854 PM EDT Mon Aug 9 2021 LATEST UPDATE... Update .SYNOPSIS... Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible - Quiet Tuesday during the day/ storms at night - Storms Wednesday into Thursday with cold front - Cooler over the weekend then warmer again && .UPDATE... Issued at 854 PM EDT Mon Aug 9 2021 Heavy rain can be expected for parts of west-central Lower Michigan tonight. Please reference the Weather Prediction Center's Mesoscale Precipitation Discussion (MPD) #748 for additional details. We are already seeing an influx of 72+ dewpoints into the Muskegon area from the southwest. Some areal flooding is possible, but as noted in the MPD, this will be mitigated by recent precipitation deficits across the area. Associated with this moisture influx area is a diffuse warm front and associated low-level directional shear that is providing enough helicity for briefly spinning showers (interesting how vertical development has not been great enough for ice production and lightning). This will continue to be the case for a while. There is some effective storm relative helicity and elevated instability (MUCAPE > 1000 J per kg) that will be impinging southwest Lower MI later this evening and this will have to be watched with discrete cells moving in from southern Lake MI. && .DISCUSSION...(This evening through next Monday) Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible Not much change from what I wrote around 11 am this morning. The upper trough with associated surface low has southwest Michigan in the warm advection part of the system this afternoon. This has brought showers with locally heavy rain (1.1 inches from a mesonet near Fremont) with it. Winds have gusted to between 30 and 35 mph from some of the storms. This part of the event should be ending around sunset. Then we get the second part of the event. That is where the upper jet coming into the base of the upper trough this evening. That will spark more convection that will move into our area. The severe weather threat remains mostly over our southwest CWA where we have decent deep layer shear in combination with fairly high mixed layer cape. The NAM has around 800 j/kg of 0-3km cape in the 9 pm to midnight time frame, west of US-131 and south of I-96. Also the low level jet really ramps up this evening increasing to nearly 40 knots by midnight, centered near South Bend. That puts most of southwest Michigan in the speed convergence area of the low level jet. That in combination will all those other features will lead to strong thunderstorms with gusty winds. Meanwhile farther north, that is where I expect the more persistent showers to happen. That will lead to a large area with 2 to 4 inches of rain (Mason, Lake, Oceana and Newaygo Counties) this evening. All of this moves out of the area after midnight. The eastern CWA will have showers and isolated thunderstorms as what remains of the convection as it moves east and weakens. - Quiet Tuesday during the day/ storms at night Tomorrow should be quiet weather wise. There could be some lingering light rain showers into mid morning as the upper wave moves out of the area. Any showers tomorrow morning should be light. By late morning or early afternoon we get shortwave ridging at mid levels and surface ridging under that. That will bring sunshine and hot temperatures. However it is not expected to get hot and humid enough to warrant a heat advisory. - Storms Wednesday into Thursday with cold front As the large upper low digs southward into the northern midwest that brings a jet segment through the base of northern stream trough Tuesday night, which puts southwest Michigan in the jet right quad of the jet entrance region. That in combination with some deep layer shear and MU cape near 2000 j/kg over our southern CWA strong storms are possible. However this are many questions as to how this jet feature will present itself and how the ongoing convection interacts with it. So for now we will go with the idea of strong thunderstorms are possible but they would likely be during the early morning hours of Wednesday. There will be several trailing shortwaves in the flow before the cold front comes through during the day on Thursday. Thus showers and thunderstorms are possible till the front comes through. Actually even after the front comes through there are more shortwaves that could result in frontal waves and we may even see showers into Friday morning. - Cooler over the weekend then warmer again Finally the cold air becomes more entrenched in our are over the weekend. However the polar jet core stays north of Michigan so we do not get into the deeper cold air. That should result in lower dew points, cooler tempeatures an not to many clouds. After that it looks like another upper ridge will try to move back into the area by early in the following week. This pattern will be a lot drier that it has been this week but it will become very warm once again. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 742 PM EDT Mon Aug 9 2021 As noted previously, showers and thunderstorms are most likely to occur before 06z and perhaps 08z and beyond for eastern terminals such as LAN and JXN. Any rain will most likely drop visibility to IFR category or less. Additionally, ceilings will gradually decrease through the night with LIFR not out of the question. Ceilings rebound after 12Z but it will be a slow process with MVFR conditions persisting into early afternoon at many locations. && .MARINE... Issued at 509 PM EDT Mon Aug 9 2021 We have decided to go with a Small Craft Advisory for Holland to Pentwater after all, lasting until 2 AM. As stated previously,the broader scale wind setup is expected to remain just below what is required to meet SCA criteria. However, we are also seeing signals in the convection allowing models that a rather prolonged and messy precipitation pattern is ahead for the waters. This will be characterized by sporadic but sharp boosts in winds and gusts that should last considerably longer than just the 1-2 hour timeframe normally reserved for convective special marine warnings. We have no plans to issue a beach hazards statement given the sub-optimal beach conditions expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 2 AM EDT Tuesday for LMZ846>848. && UPDATE...TJT SYNOPSIS...WDM DISCUSSION...WDM AVIATION...TJT MARINE...TJT
Hazardous weather outlook, Aug 9, 3:17 AM EDT, 20 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 317 AM EDT Mon Aug 9 2021 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 100730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 317 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather this afternoon. The main threats will be damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe weather Tuesday evening. The main threats will be damaging winds and locally heavy rains. There is a marginal risk of severe weather Wednesday. The main threats will be damaging winds, large hail and locally heavy rains. Severe weather is also possible on Thursday as a cold front moves through. The main threats will be damaging winds, large hail and locally heavy rains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed each day through Thursday.
In the hours before
Special weather statement, Aug 9, 8:15 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
815 PM EDT Mon Aug 9 2021
MIZ044-045-100045-
Mecosta MI-Newaygo MI-
815 PM EDT Mon Aug 9 2021
...A rotating shower will impact portions of northeastern Newaygo
and western Mecosta Counties through 845 PM EDT...
At 815 PM EDT, Doppler radar was tracking a heavy rain shower with
weak rotation 8 miles east of White Cloud, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Rapids... Woodville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 4354 8561 4359 8574 4376 8564 4370 8538
TIME...MOT...LOC 0013Z 217DEG 20KT 4357 8561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASLocal storm report, Aug 9, 8:50 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HEAVY RAIN 1 WNW FREMONT 43.47N 85.97W
08/09/2021 M3.30 INCH NEWAYGO MI MESONET
8 HOUR TOTAL. PERSONAL WEATHER STATION
KMIFREMO7.
&&
CASSpecial weather statement, Aug 9, 11:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1141 PM EDT Mon Aug 9 2021
MIZ057>059-064>067-071>074-100645-
Kalamazoo MI-Clinton MI-Ingham MI-Ionia MI-Calhoun MI-Eaton MI-
Allegan MI-Barry MI-Van Buren MI-Jackson MI-Kent MI-
1141 PM EDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of Calhoun, Van Buren,
Allegan, Jackson, southern Kent, Ingham, southern Ionia, Barry,
Clinton, Kalamazoo and Eaton Counties through 245 AM EDT...
At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Wyoming to near Otsego to near
Bridgman. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Jackson... Ionia...
Charlotte... Albion... Mason...
St. Johns... Hastings... Marshall...
Battle Creek... Eaton Rapids... Allegan...
South Haven... Portland... Lowell...
Paw Paw... Wyoming...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4256 8624
4277 8592 4277 8578 4286 8578 4297 8562
4299 8436 4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 0340Z 263DEG 45KT 4279 8570 4247 8571 4196 8653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:15 PM EDT | Special Weather Statement | GRR | Mecosta | 30 min |
| Aug 9, 8:33 PM EDT | Areal Flood Advisory | GRR | Newaygo | 7 hr |
| Aug 9, 9:28 PM EDT | Special Marine Warning | GRR | 62 min | |
| Aug 10, 3:06 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa | 36 hr |
| Aug 10, 3:08 PM EDT | Small Craft Advisory | GRR | 36 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.